Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 6, NWS Key West, FL

August 6, 2007Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Aug 6, 2007, 4:44 PM EDT for Monroe County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2007, 4:44 PM EDT (20:44 UTC)
Expired
Aug 6, 2007, 5:30 PM EDT
In force
46 min
Issued by
NWS Key West, FL
Area
Counties, with a storm outline in the text

County Monroe County, FL

The radar

The Miami radar (KAMX), 40 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KKEY 062044
SVRKEY
FLC087-062130-
/O.NEW.KKEY.SV.W.0006.070806T2044Z-070806T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
444 PM EDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPPER KEYS IN MONROE COUNTY IN FLORIDA...

* UNTIL 530 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR OCEAN REEF...OR
  ABOUT 15 MILES SOUTHEAST OF HOMESTEAD...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH KEY LARGO BY 455 PM EDT...

LAT...LON 2532 8019 2538 8029 2517 8049 2513 8032

$$

DFM/KK/HM
2 follow-up statements
000 
WWUS52 KKEY 062105
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
503 PM EDT MON AUG 6 2007

FLC087-062130-
/O.CON.KKEY.SV.W.0006.000000T0000Z-070806T2130Z/
UPPER KEYS IN MONROE FL-
503 PM EDT MON AUG 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR UPPER KEYS IN MONROE COUNTY...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM...LOCATED ON NORTH KEY LARGO...MOVING 
SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...CARD SOUND ROAD AND MILE 
MARKER 102 BY 520 PM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND DAMAGING
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 2532 8019 2538 8029 2517 8049 2513 8032

$$

DFM/KBK/HM
000 
WWUS52 KKEY 062128
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
527 PM EDT MON AUG 6 2007

FLC087-062137-
/O.EXP.KKEY.SV.W.0006.000000T0000Z-070806T2130Z/
UPPER KEYS IN MONROE FL-
527 PM EDT MON AUG 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR UPPER KEYS IN MONROE COUNTY
EXPIRES AT 530 PM EDT...

THE THUNDERSTORMS ON KEY LARGO HAVE DECREASED BELOW SEVERE LIMITS. 
THEREFORE WE WILL ALLOW THE SEVERE THUNDERSTORMS WARNING HERE TO 
EXPIRE.

LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL 
WEATHER SERVICE.

LAT...LON 2532 8019 2538 8029 2517 8049 2513 8032

$$

DFM/KBK/HM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
300 PM EDT MON AUG 6 2007

.DISCUSSION...IN THE MID AND UPPER LEVELS(700-200MB)...AS OF 200
PM...LATEST AVAILABLE SATELLITE IMAGERY AND STREAMLINE ANALYSIS
DEPICT A LARGE WARM CORE ANTICYCLONE CENTERED NEAR HUNTSVILLE AL.
ANOTHER ANTICYCLONE IS POSITIONED OVER THE SOUTHEAST BAHAMAS. AS A
RESULT...THE FLORIDA KEYS ARE BENEATH VERY DRY NORTH TO NORTHEAST
FLOW ON THE WESTERN PERIPHERY OF THE GULF ANTICYCLONE.

IN THE LOWER AND MIDDLE LEVELS...LATEST SATELLITE IMAGERY...SURFACE
ANALYSIS AND OBSERVATIONS AS OF 200 PM DEPICT A WEAK HIGH PRESSURE
SYSTEM IN THE EASTERN GULF OF MEXICO...WITH A WEAK LOW LEVEL TROUGH
POSITIONED FROM 30N 70W SOUTHWEST TO ANDROS ISLAND. ACROSS THE LOCAL
AREA...A WEAK RIDGE IS EVIDENT FROM BUOY 42023 SOUTHEAST TO ACROSS
THE MIDDLE KEYS AND INTO THE EASTERN FLORIDA STRAITS.

.CURRENTLY...AS OF 200 PM...TEMPERATURES REACHED 93 DEGREES AT KEYW
AND DEGREES AT KMTH WITH DEWPOINTS IN THE LOWER 70S. SKIES ARE
MOSTLY SUNNY ACROSS THE ISLANDS AND ADJOINING WATERS. WINDS ALONG
THE FLORIDA REEF AND SOUTHERN FLORIDA BAY RANGE FROM NORTHEAST NEAR
8 KNOTS AT PULASKI SHOAL TO NORTHWEST AT 6 KNOTS AT LONG KEY AND
MOLASSES REEF. WINDS ARE VARIABLE OVER THE ISLANDS BETWEEN 5 AND 10
MPH. KEY WEST RADAR IS NOT DETECTING ANY ECHOES IN THE CWA...BUT
MIAMI RADAR DETECTS SEABREEZE SHOWERS AND STORMS NOW MOVING TOWARDS
BISCAYNE BAY BUT IN THE DIRECTION OF OCEAN REEF.

.SHORT TERM FORECAST...IN THE MID AND UPPER
LEVELS(700-200MB)...TONIGHT THROUGH WEDNESDAY NIGHT...THE MID AND
UPPER ANTICYCLONE NOW OVER NORTHERN ALABAMA WILL SLIDE SLOWLY
EASTWARD THROUGH WEDNESDAY. THE KEYS WILL REMAIN BENEATH VERY DRY
AIR ABOVE 700 MB. THE 12Z NAM INDICATED THE PASSAGE OF A WEAK WAVE
AXIS ACROSS WESTERN CUBA ON WEDNESDAY AND WEDNESDAY NIGHT.

WEDNESDAY NIGHT THROUGH MONDAY...A TROPICAL UPPER TROPOSPHERIC
TROUGH AXIS NOW NEAR 15-25N AND 60W...WILL MIGRATE EASTWARD TO THE
BAHAMAS ON THURSDAY AND FRIDAY. THE CENTER OF THE TWO STRONGEST
SYNOPTIC SCALE ANTICYCLONES WILL BE FOUND WELL AWAY FROM THE
KEYS...MAINLY ACROSS THE SOUTHERN PLAINS...AND IN THE CENTRAL
ATLANTIC OCEAN...ALLOWING FOR SOME WEAK UPPER PERTURBATIONS TO SLIDE
OVER THE BAHAMAS AND THE FLORIDA KEYS FOR THURSDAY THROUGH THE
WEEKEND....BUT VERY DRY AIR WILL CONTINUE ABOVE THE KEYS ABOVE 700
MB.

IN THE LOWER AND MIDDLE LEVELS...(SURFACE TO 700 MB)...TONIGHT
THROUGH TUESDAY NIGHT... OW LEVEL TROUGH WILL REMAIN IN PLACE FROM
NEAR 30N 75 WEST SOUTHWARD TO SOUTHEAST FLORIDA TONIGHT BEFORE
DISSOLVING ON TUESDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD NEAR
OR JUST TO THE NORTH OF THE KEYS BY TUESDAY NIGHT. 12Z NAM AND GFS
FORECAST SOUNDING INDICATE THAT PWAT WATER(PRECIPITABLE WATER)
INCREASES THIS EVENING TO BETWEEN 1.75 AND 2.00 INCHES AS THE
BOUNDARY LAYER MOISTENS UP BELOW 700 MB. LOW AND MID LEVEL FLOW OFF
THE MAINLAND THIS EVENING WILL STILL ALLOW FOR MESOSCALE GENERATED
SEABREEZE CONVECTION TO MOVE ACROSS SOUTHWARD ACROSS THE BAY AND THE
UPPER KEYS UNTIL JUST AFTER SUNDOWN...SO WILL KEEP THE UPPER KEYS
WITH MIDDLE OF THE ROAD CHANCE POPS FOR OVERNIGHT...AND ISOLATED
THREAT ELSEWHERE. WINDS WILL LIKELY BECOME LIGHT AGAIN
OVERNIGHT...SO WILL LIKELY SEE A LARGER THAN USUAL RANGE IN
OVERNIGHT MINIMA....WITH READING FALLING INTO THE UPPER 70S IN THE
UPPER KEYS...AND 80 TO 85 IN THE LOWER AND MIDDLE KEYS...EXCEPT IN
OR NEAR ANY SHOWERS AND STORMS.

FOR TUESDAY THROUGH FRIDAY...GIVEN THE 12Z NAM...GFS...AND UKMET
MODEL FORECAST FOR THE POSITION OF THE LOW LEVEL RIDGE NEAR THE
KEYS...THE 12Z FORECAST SOUNDINGS ARE NOW RETURNING THE LOW LEVEL
MOISTURE AND BACKING SURFACE WINDS TO BECOME MORE NORTHEASTERLY
TOMORROW THROUGH FRIDAY. THE MAIN FORECAST ISSUE WILL BE CUMULUS
LINE CONVECTION...SO WILL HOLD WITH LOW CHANCE POPS THROUGH MUCH OF
THE WEEK. A WEAK TROPICAL WAVE...NOW APPROACHING THE NORTHEAST
CARIBBEAN NEAR 20N 70W WILL MOVE SOUTH OF THE KEYS ON WEDNESDAY AND
WEDNESDAY NIGHT...WILL HAVE NO APPARENT AFFECT ON THE OVERALL
SYNOPTIC LIFT.

EXTENDED...FRIDAY NIGHT THROUGH MONDAY...WEAK RIDGING SHOULD REMAIN
NEARBY THE KEYS. ANOTHER SERIES OF WEAK TROUGHS APPEAR TO REMAIN
WELL EAST OF THE KEYS...SO DO NOT SEE LOW LEVEL SYNOPTIC LIFT OR
MOISTURE TO SUPPORT HIGHER RAIN CHANCES ATTM. SO...WILL CONTINUE TO
HOLD WITH AVERAGE POPS.
&&

.MARINE...TONIGHT...MARINERS IN FLORIDA BAY AND THE NEARSHORE WATERS
OFFSHORE OF THE UPPER KEYS WILL SEE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS MOVING OFF THE MAINLAND. ISOLATED WIND GUSTS OVER 35
KNOTS ARE POSSIBLE WITHIN A FEW THUNDERSTORMS. MARINERS SHOULD
CONTINUE TO LISTEN TO NOAA WEATHER RADIO FOR THE LATEST STATEMENTS
AND POSSIBLE MARINE WARNINGS FROM THE WEATHER SERVICE OFFICE IN KEY
WEST.

FOR THE UPCOMING WEEK...TUESDAY THROUGH SATURDAY. SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WILL BE PREVALENT WITHIN CUMULUS
CLOUD-LINES ACROSS THE NEARSHORE GULF..BAY...AND ATLANTIC WATERS
WITHIN 10 NM ON EITHER SIDE OF THE KEYS ISLAND CHAIN.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ALONG THE KEY WEST TO MIAMI
AVIATION ROUTE AND AT THE KEY WEST AND MARATHON ISLAND TERMINALS
THROUGH THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE LATE AFTERNOON AND EARLY EVENING...MAINLY ALONG THE MIDDLE
AND UPPER KEYS...AND NEAR THE MARATHON TERMINAL. SURFACE WINDS AT
THE KEY WEST WILL BE LIGHT FROM THE NORTH NORTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  81 93 81 / 20 30 30
MARATHON  80 91 80 / 20 30 30
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/GRIDS..........A. FUTTERMAN
AVIATION/SHORT TERM..........A. DEVANAS
DATA ACQUISITION/UPPER AIR...M. PARKE/H. MCCALL

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Aug 6, 6:00 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT MON AUG 6 2007

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-071000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY IMPACT THE ISLAND CHAIN AND THE ADJACENT
WATERS THIS AFTERNOON AND TONIGHT.

THE PRIMARY HAZARDS WILL BE DANGEROUS CLOUD TO SURFACE LIGHTNING
STRIKES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FLORIDA KEYS AND THE
SURROUNDING WATERS. THE PRIMARY HAZARDS WILL BE DANGEROUS CLOUD TO
SURFACE LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA

In the hours before

Special weather statement, Aug 6, 4:41 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
441 PM EDT MON AUG 6 2007

FLZ076-062100-
MONROE UPPER KEYS-
441 PM EDT MON AUG 6 2007

...STRONG WINDS ON NORTH KEY LARGO...

NORTH WINDS GUSTING TO 45 OR 50 MILES AN HOUR WILL SOON ARRIVE ON
NORTH KEY LARGO. RESIDENTS SHOULD SECURE LOOSE OBJECTS. DRIVERS
SHOULD USE EXTREME CAUTION ON CARD SOUND ROADS ELEVATED BRIDGE.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE RIGHT HERE IN KEY WEST.

DFM

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:28 PM EDTSpecial Marine WarningKEY62 min
Aug 6, 5:21 PM EDTSpecial Marine WarningKEY54 min
Aug 6, 5:25 PM EDTSpecial Marine WarningKEY65 min
Aug 6, 6:32 PM EDTSpecial Marine WarningKEY22 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.